Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Nashville, TN

May 21, 2001Davidson County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2001, 6:13 AM CDT for Davidson County, Rutherford County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 6:13 AM CDT (11:13 UTC)
Expired
May 21, 2001, 6:45 AM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS54 KOHX 211114
SVRBNA
TNC037-149-211145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
613 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE
  NORTHWESTERN RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 645 AM CDT

* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 21 MILES WEST OF BELLE MEADE
  TO 18 MILES SOUTH OF FOREST HILLS...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FOREST HILLS AT 635 AM CDT
  BELLE MEADE AT 640 AM CDT
  6 MILES WEST OF LA VERGNE AT 645 AM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:11 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 21, 3:11 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT MON MAY 21 2001

SURFACE LOW IS CENTERED OVER SOUTHEAST IOWA WITH THE ASSOCIATED COLD
FRONT STRETCHING SOUTHWESTWARD THROUGH SOUTHEAST OKLAHOMA AND THENCE
WESTWARD THROUGH NORTH TEXAS INTO NEW MEXICO. A PACIFIC NORTHWEST
SURFACE RIDGE HAS BEEN PUSHING INTO THE PLAINS WITH THE FRONT BEING PUSHED
SOUTHEASTWARD AT ALMOST 30 KT.

IN THE UPPER LEVELS...H5 LOW AND ASSOCIATED TROUGH CONTINUES TO PUSH
SOUTHEASTWARD INTO THE GREAT PLAINS. UPPER JET DIVES SOUTHEASTWARD
THROUGH ALBERTA INTO COLORADO AND THEN TURNS NORTHWARD THROUGH
MINNESOTA. A SECOND SOUTHERLY JET IS NOTED ACROSS LOWER BAJA
NORTHEASTWARD THROUGH CENTRAL TEXAS INTO CENTRAL ALABAMA. THE TROUGH
AND ASSOCIATED MASS DIVERGENCE WITH THE 2 JET STRUCTURE HAS BEEN GENERATING
STRONG THUNDERSTORM ACTIVITY OVER THE LOWER PLAINS FOR THE LAST
SEVERAL HOURS.

MODELS BRING THE CANADIAN TROUGH SOUTHEASTWARD FORMING A CLOSED H5 LOW
OVER THE OHIO VALLEY AND GREAT LAKES BY WEDNESDAY. THEY FIDDLE WITH
FOR 48 HRS BEFORE PUSHING IT NORTHEASTWARD THROUGH NEW ENGLAND BY
THE END OF THE WEEK. MODELS SEEM TO BE IN A LITTLE BIT BETTER
AGREEMENT ON FRONTAL TIMING...WITH THE CONSENSUS BEING MONDAY
EVENING FOR BNA AND MONDAY NIGHT AFTER MIDNIGHT FOR CROSSVILLE.
SELS OUTLOOK FOR THE ASSOCIATED CONVECTION IS IN THE SLIGHT RISK
AREA. THE DUAL JET STRUCTURE NOTED ABOVE SEEMS TO MELD INTO A SINGLE
JET WITH A 130KT SPEED MAX OVER NORTH MISSISSIPPI BY TUESDAY AM.
IT SEEMS TO TRY AND RESUME ITS DUAL JET STRUCTURE BY THU AM WITH ONE
JET FROM WESTERN KANSAS LOOPING AROUND THE BASE OF THE TROUGH
THROUGH EAST TENNESSEE AND A SECOND JET FROM SOUTHWEST TO NORTHEAST
OVER NORTHERN FLORIDA. WHILE POSSIBLE SEVERE ACTIVITY IS A
CONCERN...THE MORE OMINOUS POSSIBILITY IS HEAVY RAINFALL RESULTING
FROM THE DUAL JET STRUCTURE AND ITS ASSOCIATED DYNAMICS. THE MODELS
SKILL AT PREDICTING 24 HR TWO INCH OR BETTER RAINFALL AMOUNTS IS
HISTORICALLY BAD. HOWEVER...IM NOT JUMPING ON THE HEAVY RAIN BANDWAGON
JUST YET.

AVN SEEMS TO HAVE BACKED OFF SLIGHTLY ON THE 850 TEMP FORECAST. YSTDA
IT SAW A -2C TEMP OVER BNA BY TUE EVENING AND THE CURRENT RUN TAKES ITS
NO LOWER THAN 0C.

POPS AND TEMPS SEEMS TO BE IN THE BALL PARK WITH A FEW MOSTLY MINOR
ADJUSTMENTS.

BNA TE 079/059 065/045 066 18873
CSV TW 076/058 060/041 061 18795

.BNA...NONE.

JLM

In the hours before

Special weather statement, May 21, 5:30 AM CDT, 43 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-221030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 21 2001

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE TODAY AND PASS TO
THE EAST BY EARLY TUESDAY MORNING. EXPECT NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE EXPECTED. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS AND HAIL.

ACTIVATION OF EMERGxENCY MANAGERS AND STORM SPOTTER GROUPS IS
POSSIBLE THROUGH SUNRISE TUESDAY. STAY TUNED TO NOAA WEATHER
RADIO AND LOCAL MEDIA FOR ANY CHANGES.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson43 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson35 min
May 20, 7:46 PM CDTSevere Thunderstorm WarningOHXDavidson29 min
May 20, 8:15 PM CDTSevere Thunderstorm WarningOHXDavidson30 min
May 21, 12:20 AM CDTSevere Thunderstorm WarningOHXStewart25 min
May 21, 4:28 AM CDTSevere Thunderstorm WarningOHXMontgomery32 min
May 21, 4:56 AM CDTSevere Thunderstorm WarningOHXHickman, Perry34 min
May 21, 6:02 AM CDTSevere Thunderstorm WarningOHXWilliamson28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.